South Dakota, 2011

Damaging Winds in South Dakota, June 30, 2011

June 30, 2011 · NWS UNR · 12 events in 4 counties and zones

A line of severe thunderstorms moved from northwestern Nebraska into south central South Dakota. Strong winds developed across south central South Dakota, with gusts to 70 mph causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved from northwestern Nebraska into south central South Dakota. Strong winds developed across south central South Dakota, with gusts to 70 mph causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:05 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:05 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT THU JUN 30 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS COLD FRONT STRETCHING
SOUTHWESTWARD ACROSS EASTERN ND...CENTRAL SD...AND INTO FAR
SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS SOUTHWEST FLOW IN PLACE
ACROSS THE ROCKIES AND HIGH PLAINS. STRONG SHORTWAVE AND AREA OF LOW
PRESSURE ARE MOVING SLOWLY EAST-NORTHEAST ACROSS EASTERN UT INTO
NORTHWESTERN CO. SKIES ARE MOSTLY CLOUDY ACROSS WESTERN AREAS...WITH
PARTLY CLOUDY SKIES EAST OF THE BLACK HILLS. TEMPS ARE IN THE 80S
ACROSS MOST OF THE AREA...90S TOWARD SOUTH CENTRAL SD. DEWPOINTS ARE
IN THE 50S AND 60S...HIGHEST OVER EASTERN PORTIONS OF THE CWA. WINDS
ARE NORTHWESTERLY BEHIND THE FRONT...LIGHT WESTERLY ACROSS FAR
SOUTHERN SD. REGIONAL RADARS SHOWING SHOWERS AND STORMS DEVELOPING
ACROSS EASTERN WY AND THE NEB PANHANDLE. THEY ARE WEAKENING SOME
RIGHT NOW AS THEY MOVE INTO A MORE CAPPED ATMOSPHERE TO THE NORTH
AND EAST.

UNSETTLED WEATHER CAN BE EXPECTED THROUGH FRIDAY MORNING AS
SHORTWAVE CROSSES THE REGION. SEASONABLY WARM AND MOSTLY DRY WEATHER
IS EXPECTED FOR MUCH OF THE HOLIDAY WEEKEND. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED SATURDAY INTO SATURDAY NIGHT...WITH
SUNDAY AND MUCH OF MONDAY LOOKING MAINLY DRY AT THIS POINT.

SHORTWAVE OVER WESTERN CO WILL MOVE NORTHEAST INTO THE CENTRAL
PLAINS TONIGHT...BRINGING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS LATE TODAY...TONIGHT...AND INTO FRIDAY MORNING. THERE
IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA LATE THIS
AFTERNOON AND EVENING...AS CAP WEAKENS AND MORE ACTIVITY DEVELOPS.
THE BETTER THREAT FOR SEVERE LOOKS TO BE FROM SOUTHWESTERN
SD...NORTH AND EASTWARD INTO CENTRAL SD. STRONG WIND GUSTS WILL BE
THE BIGGEST THREAT FROM SEVERE STORMS...ESPECIALLY IF A SQUALL LINE
DEVELOPS DURING THE EVENING...BUT LARGE HAIL WILL ALSO BE POSSIBLE.
BEST INSTABILITY WILL GENERALLY BE IN PLACE SOUTH AND EAST OF THE
BLACK HILLS...WITH CAPE VALUES IN THE 1000 TO 1500 J/KG RANGE...
LOCALLY HIGHER TOWARD CENTRAL SD. HEAVY RAINFALL IS ALSO LIKELY WITH
SOME STORMS...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD...WHERE
PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE.

SHORTWAVE WILL MOVE NORTHEAST INTO WESTERN NEB/SOUTHWESTERN SD BY
FRIDAY MORNING AND THEN MOVE QUICKLY ACROSS SOUTH CENTRAL AND
EASTERN SD DURING THE DAY. SHOWERS AND A FEW STORMS CAN BE EXPECTED
ACROSS THE AREA DURING THE MORNING...ESPECIALLY FROM THE BLACK HILLS
AREA NORTH AND EASTWARD. SHOWERS WILL BEGIN TO TAPER OFF BY THE
AFTERNOON. COOLER TEMPS CAN BE EXPECTED WITH CLOUD COVER AND SHOWERS
AROUND...HIGHS IN THE 70S.

SKIES WILL CLEAR FRIDAY EVENING WITH LOWS MOSTLY IN THE 50S. ZONAL
FLOW ALOFT WILL BE IN PLACE ON SATURDAY. WEAK ENERGY PASSING OVER
THE AREA WILL LIKELY PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS...
ESPECIALLY IN THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE
STORMS LOOK POSSIBLE ACROSS THE BLACK HILLS AREA. TEMPERATURES WILL
BE NEAR AVERAGE...WITH HIGHS IN THE MID 70S TO MID 80S.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE NRN PLAINS EARLY NEXT WEEK
WILL BRING MAINLY DRY WX ALONG WITH ABOVE AVERAGE TEMPS. THE RIDGE
WILL BE A BIT MORE SUPPRESSED TOWARD MIDWEEK...LEADING TO DAILY
CHANCES FOR STORMS AND TEMPS NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION... A STRONG UPPER WAVE WILL APPROACH FROM THE WEST AND
BRING A GOOD CHANCE FOR SHOWERS AND STORMS TONIGHT INTO FRIDAY
MORNING. MVFR TO LOCALIZED IFR CONDITIONS WILL COULD BECOME MORE
WIDESPREAD LATER TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 30, 1:21 PM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT THU JUN 30 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
221 PM MDT (321 PM CDT) THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE TODAY AND TONIGHT AS
AN UPPER LEVEL SYSTEM APPROACHES THE AREA. THERE IS A SLIGHT RISK OF
SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING ACROSS
NORTHEASTERN WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA.
STRONG WIND GUSTS WILL BE THE BIGGEST THREAT FROM ANY SEVERE
STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. HEAVY RAINFALL IS ALSO
LIKELY WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA ON FRIDAY...
ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA SATURDAY
INTO SATURDAY NIGHT. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
ACROSS THE BLACK HILLS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 30, 4:41 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT THU JUN 30 2011

SDZ024-025-072-073-010015-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
541 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 615 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALENA...OR 5 MILES SOUTHWEST OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  TILFORD...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 23 AND
41...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CARSTENS
Special weather statement, Jun 30, 5:18 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU JUN 30 2011

SDZ012-072-073-010100-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
618 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND SOUTHEASTERN
BUTTE COUNTIES UNTIL 700 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
40...

CARSTENS
Local storm report, Jun 30, 6:10 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             13 W ROCKYPOINT         44.90N 105.37W
06/30/2011  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

CALDERON
Local storm report, Jun 30, 6:37 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 N ROCKYPOINT          44.92N 105.10W
06/30/2011  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jun 30, 6:43 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             1 N ROCKYPOINT          44.91N 105.10W
06/30/2011  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

CALDERON
Special weather statement, Jun 30, 6:56 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT THU JUN 30 2011

SDZ024-026-028-030-031-072>074-010245-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY
SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
756 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...
SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN MEADE
COUNTIES UNTIL 845 PM MDT...

AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PACTOLA RESERVOIR TO
7 MILES EAST OF HERMOSA...AND MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN RAPID CITY...
  PACTOLA RESERVOIR...
  SILVER CITY...
  HISEGA...
  JOHNSON SIDING...
  FARMINGDALE...
  NEMO...
  CAPUTA...
  BLACK HAWK...
  RAPID CITY AIRPORT...
  RAPID VALLEY...
  BOX ELDER...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 48 AND
76...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CARSTENS

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
June 30, 7:01 PM MST
Where
Bennett County, Vetal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.220, -101.380

A spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Todd

When
June 30, 8:11 PM CST
Where
Todd County, St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -100.920

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Todd

When
June 30, 8:20 PM CST
Where
Todd County, Mission
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
43.300, -100.670

Winds knocked down power poles and damaged small buildings.

Thunderstorm Wind, Todd

When
June 30, 8:25 PM CST
Where
Todd County, Rosebud
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.230, -100.870

Winds gusted to 60 mph in Rosebud.

Thunderstorm Wind, Todd

When
June 30, 8:25 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
43.320, -101.139

Thunderstorm Wind, Mellette

When
June 30, 8:30 PM CST to 8:35 PM CST
Where
Mellette County, Norris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.470, -101.200

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Todd

When
June 30, 8:40 PM CST
Where
Todd County, 2 mi E of Okreek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.370, -100.340

Strong winds blew shingles off a roof overturned a small structure.

Thunderstorm Wind, Mellette

When
June 30, 8:45 PM CST
Where
Mellette County, White River
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -100.750

Thunderstorm Wind, Tripp

When
June 30, 8:57 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.380, -99.850

Thunderstorm Wind, Mellette

When
June 30, 9:08 PM CST
Where
Mellette County, 9 mi N of Cedar Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -101.020

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Tripp

When
June 30, 9:23 PM CST
Where
Tripp County, 5 mi NNE of Hamill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.647, -99.642

A spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Tripp

When
June 30, 9:30 PM CST
Where
Tripp County, 7 mi N of Ideal
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.631, -99.900

The strong winds moved an empty stock tank, stripped roofing tin from a building, and broke small branches on trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309862, 309863, 309866, 309876, 309877, 309864, 309882, 309884, 309883, 309886, 309888, 309889.